Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 113, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2019, 5:20 PM CDT for Pecos County, Reeves County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 5:20 PM CDT (22:20 UTC)
- Expired
- May 6, 2019, 6:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
681
WUUS54 KMAF 062220
SVRMAF
TXC371-389-062315-
/O.NEW.KMAF.SV.W.0113.190506T2220Z-190506T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
520 PM CDT Mon May 6 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Pecos County in southwestern Texas...
South central Reeves County in southwestern Texas...
* Until 615 PM CDT.
* At 520 PM CDT, a severe thunderstorm was located 18 miles southeast
of Saragosa, or 29 miles west of Fort Stockton, moving northeast at
15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Pecos and south central Reeves Counties.
This includes Interstate 10 between mile markers 224 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3073 10348 3093 10352 3108 10329 3075 10302
TIME...MOT...LOC 2220Z 239DEG 49KT 3090 10338
HAIL...1.25IN
WIND...60MPH
$$
121 follow-up statement
200
WWUS54 KMAF 062253
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
553 PM CDT Mon May 6 2019
TXC371-389-062315-
/O.CON.KMAF.SV.W.0113.000000T0000Z-190506T2315Z/
Pecos TX-Reeves TX-
553 PM CDT Mon May 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES...
At 552 PM CDT, a severe thunderstorm was located 23 miles southeast
of Saragosa, or 26 miles west of Fort Stockton, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Pecos County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3073 10348 3093 10352 3108 10329 3075 10302
TIME...MOT...LOC 2252Z 248DEG 25KT 3084 10332
HAIL...1.25IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:44 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 6, 2:44 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 244 PM CDT Mon May 6 2019 .DISCUSSION... Current satellite shows much less cumulus developing west of the Pecos River compared to the same time yesterday. This is likely due to a weak upper ridge providing enough subsidence to suppress convection. Still, short range models indicate a few storms will manage to develop this afternoon mainly with the orographic help of the Davis Mountains and convergence along a weak dryline that will move east into the lower Trans Pecos. A few storms may also move into the Big Bend later tonight from Mexico as a weak disturbance moves northeast into Texas. The severe threat will only be marginal. Tomorrow remains the day to be concerned about for severe weather as several ingredients come together. First, instability remains thanks to high dewpoints and ample heating. Second, an upper trough over the Four Corners region will become negatively tilted as it moves into New Mexico increasing diffluence aloft. Third, a jet max will take aim on West Texas providing plenty of shear to tilt storm updrafts and maintain storm intensity. Large hail and strong winds will be the primary threats but a tornado threat will also exist. Wednesday the moisture is pushed east giving us our only day of the week with no precipitation in the forecast before a cold front Thursday brings rain chances back. Model solutions diverge after the front arrives due to a complicated upper level pattern. The trough ejecting Wednesday is replaced by another over the Four Corners region and a deep upper low develops. The GFS shows a series of trough/ridge couplets moving across the CWA ahead of the low bringing decent rain chances, with low to modest QPF. The ECMWF and Canadian models show a more sustained southwesterly flow providing more steady and prolonged rainfall. The GFS solution better fits climatology and is preferred, but timing the arrival of the troughs will be near impossible so will just blanket decent chances PoPs behind the front, continuing to the end of the forecast period. It is here that the GFS and Canadian models come into agreement that the upper low gets cut off and slowly moves east while the ECMWF weakens the low and ejects it faster. Prefer the slower solution for the low which is why PoPs do not drop much through the weekend. Hennig && .FIRE WEATHER... Upper trough coming from the west brings drier air into the region, especially over the NM zones. Minimum relative humidity values will be in the lower teens and single digits. As the system approaches winds will increase in intensity, 20-foot winds will be in the 15 to 25 mph range over in the Guadalupe Mountains. However, the fuels are not dry enough in the region. The combination of these elements lead to elevated and near-critical conditions in southeastern NM. For Wednesday, conditions slightly improve as the winds lose intensity due to the upper system moving to the northeast. For west Texas, there are no critical conditions. Humidity values are mostly above 15 percent with lighter winds around 5 to 15 mph. Rain over the past few days has reduced the risk of elevated or critical conditions. Plus we are expecting more storms over the next few days. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 84 64 85 / 20 30 60 0 Carlsbad 60 90 57 86 / 10 0 0 0 Dryden 67 87 67 90 / 30 20 40 0 Fort Stockton 65 88 61 86 / 30 20 30 0 Guadalupe Pass 59 81 54 77 / 10 0 0 0 Hobbs 60 87 55 83 / 20 10 20 0 Marfa 53 85 50 80 / 30 10 10 0 Midland Intl Airport 65 88 64 86 / 20 20 60 0 Odessa 65 88 63 85 / 20 20 50 0 Wink 64 91 59 87 / 20 10 30 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/10
Hazardous weather outlook, May 6, 2:40 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 240 PM CDT Mon May 6 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-071945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 240 PM CDT Mon May 6 2019 /140 PM MDT Mon May 6 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible again late this afternoon and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, brief, gusty winds, and locally heavy rainfall. There is a marginal risk of severe storms capable of producing large hail and damaging winds. An isolated tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is an enhanced risk of severe thunderstorms Tuesday afternoon and Tuesday night. Any severe storms that do develop will be capable of producing large hail, damaging winds, and tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 6, 5:16 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 516 PM CDT Mon May 6 2019 TXZ075-274-062245- Pecos TX-Reeves County Plains TX- 516 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL 545 PM CDT... At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles southeast of Saragosa, or 30 miles west of Fort Stockton, moving northeast at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos and southeastern Reeves Counties. This includes Interstate 10 between mile markers 225 and 239. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3076 10346 3092 10353 3105 10331 3084 10314 TIME...MOT...LOC 2215Z 239DEG 49KT 3089 10340 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 5, 7:18 PM CDT | Tornado Warning | MAF | Borden, Dawson | 27 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 38 min |
| May 5, 7:43 PM CDT | Tornado Warning | MAF | Borden, Dawson | 47 min |
| May 5, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 52 min |
| May 5, 7:57 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 5, 8:01 PM CDT | Special Weather Statement | MAF | Terrell | 44 min |
| May 5, 8:28 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| May 5, 8:30 PM CDT | Tornado Warning | MAF | Borden | 30 min |
| May 5, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 62 min |
| May 5, 9:44 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 61 min |
| May 6, 5:16 PM CDT | Special Weather Statement | MAF | 29 min | |
| May 6, 6:17 PM CDT | Special Weather Statement | MAF | Pecos | 28 min |
| May 6, 6:46 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 119 min |
| May 6, 6:55 PM CDT | Special Weather Statement | MAF | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.